Illinois, 2009

Winter Storm and Winter Weather in Illinois, February 20 to 21, 2009

February 20 to 21, 2009 · NWS DVN · 9 events in 9 counties and zones

A strengthening low pressure system tracked from northern Kansas to central Missouri and then into Illinois. Meanwhile, a strong upper level trough dove southeast out of the northern Plains.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strengthening low pressure system tracked from northern Kansas to central Missouri and then into Illinois. Meanwhile, a strong upper level trough dove southeast out of the northern Plains. The combination of these two features produced areas of light to moderate snow,with brief heavy snow, across the region on February 20-21, 2009. Three to six inches of snow was common in southeast Iowa, western Illinois and extreme northeast Missouri, along and south of the Highway 34 corridor. Another area of 3 to 5 inches fell in extreme northeast Iowa and northwest Illinois. In addition to the snow, strong northwest winds gusting to 35 to 40 mph produced areas of blowing and drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 20, 9:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 20, 9:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CST FRI FEB 20 2009

.UPDATE...
CHALLENGING SNOW FCST FOR SURE WITH MODELS HAVE DIFFICULTIES
WITH EXTENT OF LOW LEVEL MOISTURE. AFTER LOOKING AT MORE DATA
AND VARIOUS TECHNIQUES INCLUDING LOCAL WARM ADVECTION WING
TOOL... IT APPEARS MOST AREAS WILL SEE AMOUNTS CLOSER TO THE
LOWER END OF CURRENT RANGES. WARM ADVECTION WING TOOL SUPPORTS
WARM ADVECTION PCPN SHIELD IN SOUTHWEST CWA (WHICH HAS PRODUCED
QUICK INCH IN PUTNAM COUNTY MO) TO SWEEP ACROSS SOUTHERN HALF
INTO EARLY MORNING WITH QUICK INCH OR A BIT MORE. THEN PCPN
SOUTH HALF DIMINISHES TIL POTENTIALLY SOME WRAP AROUND FLURRIES
AND -SN SAT MORNING. PROBABLY 1-3 INCH TOTALS ON AVERAGE ALONG THE
I-80 CORRIDOR TO NEAR HWY 30... THEN AMOUNTS INCREASING FROM
THERE WITH HEAVIEST NEAR/ALONG HWY 20 CORRIDOR NORTHEAST IA INTO
NORTHWEST IL WHERE SUGGESTIONS OF DEFORMATION ZONE. SEVERAL
REPORTS OF SNOW ACCUMS 3-3.5 INCHES UPSTREAM ACROSS SOUTH CENTRAL
MN INTO FAR NORTHERN IA SO FAR... AND THINK HIGHEST AMOUNTS
PROBABLY IN THAT 3-5 INCH RANGE WITH FEW SPOTS POSSIBLY AROUND
6 INCHES. WILL KEEP GOING HEADLINES AS IS... BUT MAKE ANOTHER
UPDATE HERE TO LOWER AMOUNTS A BIT MORE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR BENTON-
     CEDAR-IOWA-JOHNSON-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

IL...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CARROLL-JO
     DAVIESS-STEPHENSON-WHITESIDE.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR BUREAU-
     HENRY IL-MERCER-PUTNAM-ROCK ISLAND.

MO...NONE.
&&
Hazardous weather outlook, Feb 20, 9:30 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CST FRI FEB 20 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-212115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
930 PM CST FRI FEB 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH NOON SATURDAY
NORTH OF A LINE FROM FROM INDEPENDENCE THROUGH CLINTON TO STERLING.
THIS AREA IS EXPECTED TO SEE SNOWFALL AMOUNTS OF 3 TO 6 INCHES BY
SATURDAY MORNING. FURTHER SOUTH THROUGH A WILLIAMSBURG...ALEDO LINE
A WINTER WEATHER ADVISORY IS IN EFFECT FOR SNOW ACCUMULATIONS OF 1
TO 3 INCHES WITH UP TO 1 INCH POSSIBLE ON SOUTH THROUGH THE MISSOURI
BORDER. SIGNIFICANT BLOWING AND DRIFTING SNOW IS ALSO EXPECTED LATE
TONIGHT AS NORTHWEST WINDS INCREASE TO 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER INCH  OF SNOW WILL ACCUMULATE SATURDAY MORNING EAST OF A
MANCHESTER...QUAD CITIES LINE WITH LESS THAN AN INCH TO THE WEST AND
SOUTH. THIS WILL BRING TOTAL ACCUMULATIONS FOR THE STORM SYSTEM INTO
THE 4 TO 7 INCH RANGE WHERE THE WINTER STORM WARNING IS IN EFFECT
AND INTO THE 2 TO 4 INCH RANGE IN THE ADVISORY AREA. BLOWING AND
DRIFTING SNOW WILL CONTINUE SATURDAY MORNING. THE ACCUMULATING SNOW
IS EXPECTED TO END OVER MUCH OF THE AREA BY NOON WITH THE BLOWING
AND DRIFTING SNOW ALSO DIMINISHING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SATURDAY. REPORTS OF AND
SNOW ACCUMULATIONS WILL BE APPRECIATED TONIGHT AND SATURDAY.

In the hours before

Special weather statement, Feb 20, 7:25 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CST FRI FEB 20 2009

IAZ040>042-051>053-210330-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA
725 PM CST FRI FEB 20 2009

...SNOW MOVING IN OVER THE NEXT FEW HOURS...

SNOW WILL OVERSPREAD MUCH OF THE AREA FROM WEST TO EAST THROUGH
10 PM. THE SNOW WILL BECOME MODERATE IN INTENSITY WITH
ACCUMULATIONS AVERAGING ONE QUARTER TO NEAR ONE HALF INCH AN
HOUR. IF YOU WILL BE DRIVING THIS EVENING...BE PREPARED FOR
DETERIORATING CONDITIONS WITH LOW VISIBILITIES AND ROADS
BECOMING SNOW COVERED AND SLICK. WINTER WEATHER ADVISORIES AND
WARNINGS REMAIN IN EFFECT FOR THE AREA THROUGH SATURDAY MORNING.
Local storm report, Feb 20, 10:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1034 PM CST FRI FEB 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     SNOW             STANLEY                 42.64N 91.81W
02/20/2009  M1.0 INCH        BUCHANAN           IA   TRAINED SPOTTER

1034 PM     SNOW             3 NNE DOWNING           40.52N 92.34W
02/20/2009  M1.9 INCH        SCOTLAND           MO   TRAINED SPOTTER

            STILL SNOWING MODERATELY.

&&
Special weather statement, Feb 20, 10:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 PM CST FRI FEB 20 2009

IAZ088-089-098-099-ILZ025-026-034-035-MOZ009-010-210645-
HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-HANCOCK-
MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...CARTHAGE...
MACOMB...MEMPHIS...KAHOKA
1044 PM CST FRI FEB 20 2009

...MODERATE TO HEAVY SNOW...

AN AREA OF MODERATE TO HEAVY SNOW WITH RATES AROUND 1 INCH
PER HOUR WILL MOVE ACROSS FAR SOUTHEAST IOWA...NORTHEAST
MISSOURI INTO WEST CENTRAL ILLINOIS THROUGH 1 AM. THE SNOW
WILL IMPACT AREAS MAINLY SOUTH OF HIGHWAY 34 FROM
MEMPHIS TO FORT MADISON AND MACOMB. VISIBILITIES WILL DROP TO
ONE HALF MILE OR LESS WITH ROADS QUICKLY BECOMING SNOW COVERED
AND SLICK. THE SNOW MAY BE MIXED WITH SLEET AT TIMES. TOTAL
ACCUMULATIONS OF 1 TO 2 INCHES WITH LOCALIZED AREAS AROUND 3
INCHES CAN BE EXPECTED. MOTORISTS ARE URGED TO USE CAUTION.
Local storm report, Feb 20, 11:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 PM CST FRI FEB 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             3 NNE CHARLIE HEATH MEM 40.61N 91.87W
02/20/2009  E1.0 INCH        VAN BUREN          IA   TRAINED SPOTTER

            SNOWING HARD WITH VERY LARGE FLAKES.

&&

LE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Hancock

When
February 20, 11:00 PM CST to February 21, 3:30 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
February 20, 11:00 PM CST to February 21, 3:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
February 20, 11:15 PM CST to February 21, 4:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Storm, Henderson

When
February 20, 11:30 PM CST to February 21, 4:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Storm, Stephenson

When
February 20, 11:45 PM CST to February 21, 4:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter measured 5.5 inches of snow at Freeport.

Winter Weather, McDonough

When
February 21, 12:05 AM CST to 4:00 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
February 21, 12:15 AM CST to 3:30 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 21, 12:15 AM CST to 4:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

A trained spotter measured 5.0 inches of snow near Monmouth.

Winter Weather, Whiteside

When
February 21, 1:00 AM CST to 4:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155851, 155854, 155850, 155852, 155856, 155855, 155853, 155857, 155858.